Journal of Applied Probability

Species dynamics in the two-parameter Poisson-Dirichlet diffusion model

Matteo Ruggiero

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The recently introduced two-parameter infinitely-many-neutral-alleles model extends the celebrated one-parameter version (which is related to Kingman's distribution) to diffusive two-parameter Poisson-Dirichlet frequencies. In this paper we investigate the dynamics driving the species heterogeneity underlying the two-parameter model. First we show that a suitable normalization of the number of species is driven by a critical continuous-state branching process with immigration. Secondly, we provide a finite-dimensional construction of the two-parameter model, obtained by means of a sequence of Feller diffusions of Wright-Fisher flavor which feature finitely many types and inhomogeneous mutation rates. Both results provide insight into the mathematical properties and biological interpretation of the two-parameter model, showing that it is structurally different from the one-parameter case in that the frequency dynamics are driven by state-dependent rather than constant quantities.

Article information

J. Appl. Probab., Volume 51, Number 1 (2014), 174-190.

First available in Project Euclid: 25 March 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 60G57: Random measures 92D25: Population dynamics (general)

Alpha diversity infinite-alleles model infinite-dimensional diffusion mutation rate Poisson-Dirichlet distribution weak convergence


Ruggiero, Matteo. Species dynamics in the two-parameter Poisson-Dirichlet diffusion model. J. Appl. Probab. 51 (2014), no. 1, 174--190. doi:10.1239/jap/1395771422.

Export citation